The introduction of the newer chemotherapeutic drugs has produced several clinical patterns of toxic manifestations. These effects are encountered in several organs and tissues of the body. One of the most common of these is the untoward reaction encountered in the skin. Indeed, if the nausea and vomiting induced by sulfapyridine are eliminated from consideration, cutaneous rashes are probably the most frequent toxic reaction.
Attention has been directed repeatedly to these cutaneous manifestations with the use of sulfanilamide and sulfapyridine. Experience indicates the former as the more frequent offender in this regard. For example, the types of rashes encountered are indicated by such varied descriptions as erythematous, morbilliform, maculopapular, erythema multiforme, vesicular, bullous, urticarial, exfoliative and purpuric. On the other hand, rashes produced by sulfapyridine have been infrequent. The morbilliform eruption is most commonly encountered on sulfanilamide administration. Nevertheless, specific rashes probably cannot be ascribed to the specific sulfanilamide drug. There may be an exception to this statement because we have encountered a nodular type of rash only with the use of sulfathiazole.
Sulfathiazole, 2-sulfanilamidothiazole, has been recently introduced as an addition to the chemotherapeutic armamentarium. The advantages of this
VOLINI IF, LEVITT RO, O'NEIL HB. CUTANEOUS AND CONJUNCTIVAL MANIFESTATIONS OF SULFATHIAZOLE INTOXICATION. JAMA. 1941;116(10):938–940. doi:10.1001/jama.1941.02820100032007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: